Alert archive / Ohio / Tornado Warnings in 1999

Tornado Warning 12, NWS Wilmington, OH

October 13, 1999Greene County, Ohio

NWS Wilmington, OH issued this tornado warning at Oct 13, 1999, 4:01 PM EDT for Greene County, Ohio. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 13, 1999, 4:01 PM EDT (20:01 UTC)
Expired
Oct 13, 1999, 4:35 PM EDT
In force
34 min
Issued by
NWS Wilmington, OH
Area
Whole counties

County Greene County, OH

The radar

The Cincinnati radar (KILN), 31 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 13, 4:02 PM EDTThunderstorm Wind 52Xenia, OHTrees were knocked down in town along with several trees downed in the eastern third of the county.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.0 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 1999-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 411 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 1999-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
411 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
769 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KILN 132002 RRA
TORILN
OHC057-132035-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
401 PM EDT WED OCT 13 1999

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* TORNADO WARNING FOR...
  GREENE COUNTY IN WEST CENTRAL OHIO.

* UNTIL 435 PM EDT

* AT 400 PM EDT... DOPPLER RADAR INDICATED A TORNADO 7 MILES
  SOUTHEAST OF XENIA... MOVING EAST AT 55 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  JAMESTOWN AT 406 P`M EDT .

GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR!

.END/LOTT

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this tornado warning went out at Oct 13, 2:35 PM EDT, 1 hour 26 minutes earlier.

Area forecast discussion, Oct 13, 2:35 PM EDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
235 PM EDT WED OCT 13 1999

CD FNT PASSING EARLY TONIGHT...WITH CLEARING SKIES FROM UPPER LEVELS
DOWN DURING OVERNIGHT HOURS. THOUGHTS RIGHT NOW IS THAT OVERNIGHT
MOISTURE WILL BE SLOW TO EXIT FROM H8 DOWN TO SFC AND COULD SEE CLOUD
COVER THROUGH EARLY PART OF MORNING IN MOST AREAS. REGARDLESS OF
CLOUDS...COLD PUNCH FAIRLY STRONG AND H8 TEMPS INDICATE OVERNIGHT LOWS
IN THE UPPER 30S TO LOW 40S WITH CAA ON NORTH WINDS.

TOMORROW...H8 RIDGE BUILDS TO WEST AT 12Z WITH CLEARING ALONG AND
BEHIND IT. RIDGE FLATTENS OUT OVERTOP CWA AT 18Z ALTHOUGH ETA WANTS TO
HOLD ONTO LOW LEVEL MOISTURE IN CNTL OH. CURU FROM ETA SUGGESTS MOCY
EAST...WITH CLEARING WEST AND WILL GO WITH THAT THINKING. NGM DOESNT
CU DUE TO THE APPARENT LACK OF MOISTURE...BUT I THINK THAT COLD POOL
ALOFT SHOULD BE ENOUGH...AND IF NOT...FETCH FROM LHON AND WRN LERI
COULD BE FAVORABLE IN EAST FOR CLOUDS AT LEAST THROUGH MORNING.

SFC HI QUICKLY MOVES EAST ACROS CWFA THURS...AND WAA MAKES A RETURN TO
CWA LATER THURS AND THRU OVERNITE HOURS. MO CLR SHOULD SUFFICE FOR
LATTER PERIODS ALTHOUGH GUIDANCE LOWS SEEM TOO LOW. WILL BUMP OVERNIGHT
READINGS A FEW AS H8 RETURN FLOW IS ALREADY ESTABLISHED BY EVENING.
OTHERWISE...RETURN TO ZONAL FLOW AND NEAR NORMAL TEMPS LIKELY. WITH
EXCEPTION OF CLOUDS EARLY TOMORROW AND OVERNIGHT LOWS IN 3RD PD...
GUIDANCE IS CLOSE AND WILL NOT STRAY MUCH.

MAY GET FANCY WITH PACKAGE IN NORTHWEST AND TRY TO CLEAR COUNTIES FROM
WATCH BEFORE ISSUANCE...BUT WILL WAIT AND SEE WHAT LOOKS REASONABLE.

MISILN OUT MOMENTARILY.

.ILN...NONE

FRANKS

In the hours before

Special weather statement, Oct 13, 10:59 AM EDT, 5 hours 2 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-132000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1058 AM EDT (958 AM EST) WED OCT 13 1999

...STRONG THUNDERSTORMS POSSIBLE THIS AFTERNOON...

STRONG THUNDERSTORMS WITH DAMAGING WINDS ARE POSSIBLE OVER OHIO...
EASTERN AND SOUTHEAST INDIANA...AND NORTHERN KENTUCKY. NORTH OF
INTERSTATE 70 WILL SEE THE HIGHER RISK FOR STORMS THIS AFTERNOON.
IN NORTHERN KENTUCKY AND SOUTH OF I-70...THERE IS LESS OF A THREAT
BECAUSE THESE STORMS WILL BE ISOLATED OR WIDELY SCATTERED IN NATURE.

IN EAST CENTRAL INDIANA AND WEST CENTRAL OHIO...THE PEAK TIME FOR
THE STORMS WILL BE AFTER 1 PM EDT (12 PM EST)...LASTING THROUGH THE
AFTERNOON. IN CENTRAL OHIO...THE PEAK TIME FOR THESE STORMS WILL BE
AFTER 3 PM EDT...LASTING INTO THE EARLY EVENING HOURS.

DAMAGING WINDS WILL BE THE PRIMARY SEVERE WEATHER THREAT...ALTHOUGH
LARGE HAIL WILL ALSO BE POSSIBLE.

A COLD FRONT PUSHING THROUGH THE GREAT LAKES REGION IS RESPONSIBLE
FOR THE CHANCE OF THUNDERSTORMS. AHEAD OF THIS FRONT...IT WILL BE
BREEZY WITH WIND SPEEDS OF 15 TO 25 MILES AN HOUR.

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. STAY TUNED TO NOAA
WEATHER RADIO OR OTHER RELIABLE SOURCES OF WEATHER INFORMATION FOR
LATER STATEMENTS CONCERNING THIS POTENTIAL SEVERE WEATHER THREAT.

.END/FRANKS
Special weather statement, Oct 13, 3:50 PM EDT, 11 minutes before
OHZ026-034-035-042-043-132005-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
350 PM EDT WED OCT 13 1999

...SEVERE THUNDERSTORM WATCH CANCELLED...

THE SEVERE THUNDERSTORMS THAT ARE CONCENTRATED ALONG A LINE HAVE
MOVED EAST OF THE AREA. NO ADDITIONAL SEVERE WEATHER EXPECTED IN
DARKE...MERCER...AUGLAIZE...SHELBY...AND HARDIN COUNTIES IN WEST
CENTRAL OHIO THIS AFTERNOON.

.END/FRANKS
Local storm report, Oct 13, 4:01 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OHIO
401 PM EDT WED OCT 13 1999

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 PM    KETTERING                 OH   .75 INCH HAIL
10/13/99   MONTGOMERY

0357 PM    JAMESTOWN                 OH   .75 INCH HAIL
10/13/99   GREENE

WILKINSON
Local storm report, Oct 13, 4:01 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OHIO
401 PM EDT WED OCT 13 1999

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 PM    KETTERING                 OH   .75 INCH HAIL
10/13/99   MONTGOMERY

0357 PM    JAMESTOWN                 OH   .75 INCH HAIL
10/13/99   GREENE

WILKINSON

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 2:59 PM EDTSevere Thunderstorm WarningILNShelby46 min
Oct 13, 3:17 PM EDTSevere Thunderstorm WarningILNLogan48 min
Oct 13, 3:32 PM EDTSevere Thunderstorm WarningILNGreene, Montgomery33 min
Oct 13, 3:39 PM EDTSevere Thunderstorm WarningILNUnion46 min
Oct 13, 3:47 PM EDTSevere Thunderstorm WarningILNClark48 min
Oct 13, 4:08 PM EDTSevere Thunderstorm WarningILNFayette62 min
Oct 13, 4:13 PM EDTTornado WarningILNFayette62 min
Oct 13, 4:18 PM EDTSevere Thunderstorm WarningILNHamilton47 min
Oct 13, 4:19 PM EDTSevere Thunderstorm WarningILNMadison36 min
Oct 13, 4:25 PM EDTSevere Thunderstorm WarningILNFranklin50 min
Oct 13, 4:32 PM EDTSevere Thunderstorm WarningILNClermont48 min
Oct 13, 4:35 PM EDTSevere Thunderstorm WarningILNClinton35 min
Oct 13, 4:45 PM EDTTornado WarningILNPickaway65 min
Oct 13, 4:58 PM EDTTornado WarningILNRoss62 min
Oct 13, 5:07 PM EDTSevere Thunderstorm WarningILNBrown, Highland33 min
Oct 13, 5:10 PM EDTSevere Thunderstorm WarningILNFairfield50 min
Oct 13, 5:39 PM EDTSevere Thunderstorm WarningILNAdams36 min
Oct 13, 5:46 PM EDTSevere Thunderstorm WarningILNScioto64 min

Nearby

Tornado Warnings in Ohio, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.